Alert archive / Alabama / Flash Flood Warnings in 2019

Flash Flood Warning 1, NWS Huntsville, AL

January 19, 2019Jackson County, Alabama

NWS Huntsville, AL issued this flash flood warning at Jan 19, 2019, 3:50 PM CST for Jackson County, Alabama. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 19, 2019, 3:50 PM CST (21:50 UTC)
Expired
Jan 19, 2019, 5:15 PM CST
In force
85 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

County Jackson County, AL

The radar

The Northeast Alabama radar (KHTX), 19 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.8 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2019-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2019-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 313 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
531 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
313 m²/s²
0-3 km storm-relative helicity
340 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jan 19, 3:25 PM CST, 25 minutes earlier.

Area forecast discussion, Jan 19, 3:25 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
325 PM CST Sat Jan 19 2019

.NEAR TERM...(Tonight)
Issued at 325 PM CST Sat Jan 19 2019

One can definitely notice the influx of drier air into NW AL and
portions of srn mid TN into north cntrl AL, as evidenced by the back
edge of the rainfall axis moving ewd pass the I-65 corridor and some
clearing in the cloud cover. This end in rain may not be completely
over, as a secondary thin batch of rainfall moves ewd across west TN
into extreme NW AL, right along the approaching cold front. This
line of additional showers will continue to move thru NW AL over the
next hr, and perhaps cross into north cntrl AL as the front moves
into the wrn half of the area. However, this thin batch of showers
may weaken as it progresses across the remainder of the area thru the
late afternoon and into the evening period. In any case, the first
axis of light/mod showers will continue to exit to the east across NE
AL over the next few hrs, with the front gradually making its way
across the cntrl TN Valley.

The sfc low will continue to lift ENE into mid TN later this evening,
aiding with the passage of the front. Attendant upper low/trough axis
will also traverse east thru the mid TN Valley this evening, with
some residual light rain/precip moving into parts of the area. With a
strong surge of colder air xpcted to spread sewd into the area this
evening in the wake of the frontal passage, a light mix of rain/snow
or a changeover to light snow is possible late this evening into the
overnight hrs. However, with a continued influx of drier air into the
region, this window for any wintry precip will be low and likewise
the prob will be diminishing tonight. Any accumulations will be very
light mainly over portions of srn mid TN into NE AL, with perhaps a
tenth or two-tenths of an inch possible late tonight, mainly in the
higher elevations.

Sfc winds will remain fairly breezy, if not increase just a bit,
following the passage of the cold front, with NW winds around 20-25
mph along with gusts to 35 mph developing this evening. These winds
may be especially breezy in the higher terrain of the Cumberland
Plateau, where gusts may reach 40 mph. Temps will be dropping quickly
this evening, with readings falling into the 40s and eventually the
mid 30s by midnight. Temps will continue to fall overnight closer to
or near 30F for most areas. Given the xpcted winds, wind chills look
to fall into the teens by early Sun morning. The Wind Advisory has
been extended for all of the area thru 7 am Sun morning.

.SHORT TERM...(Sunday through Monday)
Issued at 325 PM CST Sat Jan 19 2019

With the upper low/trough axis lifting newd into the OH Valley Sun
morning, some very limited moisture may result in a few flurries
tomorrow morning, but this should only last a couple of hrs. Clouds
will then begin to diminish later in the day, as strong high pressure
builds into the Midwest/OH Valley states. With lingering NW winds
around 10-15 mph coupled with perhaps higher gusts, temps may
struggle to get much higher than the lower 30s across srn mid TN and
the mid 30s over north AL. Wind chill values only look to climb into
the mid/upper 20s for most of the area later in the day Sun.

Quiet and cold wx conditions are then xpcted Sun night into Martin
Luther King Jr Day, under mostly clr skies. Lows Sun night look to
fall well into the lower 20s, with temps then perhaps rebounding into
the lower/mid 40s during the day Mon, as the sfc high north of the
area begins to translate ewd.

.LONG TERM...(Monday night through Friday)
Issued at 325 PM CST Sat Jan 19 2019

A moderating trend in the wx/temps is then xpcted to gradually begin
Mon night into Tue, as the sfc high moves into the nrn/mid Atlantic
states. This should allow low level flow to veer more to the ESE, and
allow moisture to begin spreading back into the area. Rain chances
also look to return later in the day Tue, as another deep upper
trough axis moves into the Plains states. A potent sfc low associated
with this next upper trough looks to lift into the Great Lakes, with
an attendant cold front stretching swwd into the srn Plains/west Gulf
Coast. There remains some spread in the latest global model runs with
the handling of this next system, with the 12Z ECMWF still the more
progressive solution. In any case, the lead cold front should sweep
thru the area during the day Wed, with rainfall then beginning to
taper off from the west Wed night. Total rainfall amounts with this
next system look to be around 2-2.5 inches. Colder air spreading into
the region with this next system following the passage of the front
Wed coupled with some lingering moisture may result in a wintry mix
or changeover to light snow late Wed night into Thu. Some light
accum around a quarter inch or so are possible, but this will be
dependent on the influx of drier air into the region as the upper
trough moves across the Gulf states and a potential second sfc wave
lifts newd away from the area with the passing front. High pressure
out of the srn/mid Plains will then build into the region late in the
work week, with quiet and seasonably cool conditions xpcted Thu/Fri.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1132 PM CST Sat Jan 19 2019

Light/mod ra/shra continue to gradually move ewd across north AL in
advance of a cold front approaching from the west. Precip has tapered
off just ahead of the front over west TN/north MS, xcpt for a few
lingering areas of ra/shra. Cigs at the two main airports have
improved to 2500 ft or higher, even with the ra/shra. Other than some
brief vis reductions into the afternoon hrs in some of the more mod
ra/shra, MVFR cigs/conds look to prevail heading into the evening
period. Sfc winds out of the SW are xpcted to increase into the
15-17kt range with higher gusts this afternoon, and continue into the
evening hrs as winds turn more towards the NW following the passage
of the cold front. Precip should also taper off from the west this
evening with the frontal passage, although A light mixture of ra/sn
may briefly develop later this evening before precip ends completely.
The prob of any wintry precip though is fairly low and likewise not
needed for the later part of the TAF period.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until 7 AM CST Sunday for ALZ001>010-016.

TN...Wind Advisory until 7 AM CST Sunday for TNZ076-096-097.

&&

NEAR TERM...09
SHORT TERM...09
LONG TERM...09
AVIATION...09

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jan 19, 3:07 PM CST, 43 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
307 PM CST Sat Jan 19 2019

ALZ001>010-016-TNZ076-096-097-201215-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
307 PM CST Sat Jan 19 2019

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Winds will increase behind a cold front tonight, with sustained winds
approaching 25 mph and gusts up to 35 mph. For more information,
please consult the Wind Advisory that is in effect through 7 AM.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

No hazardous weather is expected at this time.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
possible through the mid afternoon.

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 3:15 AM CSTWind AdvisoryHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more28 hr
Jan 19, 7:38 AM CSTAreal Flood WarningHUNMadison6 hr
Jan 19, 9:39 AM CSTAreal Flood WarningHUNColbert8 hr
Jan 19, 1:28 PM CSTAreal Flood WarningHUNMadison7 hr
Jan 19, 2:27 PM CSTRiver Flood WarningHUNMadison30 hr
Jan 19, 5:14 PM CSTAreal Flood WarningHUNJackson6 hr
Jan 19, 1:26 PM CSTAreal Flood WarningHUNMoore7 hr

Nearby

Flash Flood Warnings in Alabama, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.